Connect
MJA
MJA

Atypical femur fractures: a complication of prolonged bisphosphonate therapy?

Christian M Girgis and Markus J Seibel
Med J Aust 2010; 193 (4): 196-198.
Published online: 16 August 2010

Physicians need to be aware of this newly described complication

Every year, thousands of Australians are prescribed bisphosphonates for the treatment of osteoporosis. They are highly effective agents, with numerous large clinical trials demonstrating a significant reduction in the risk of osteoporotic fractures as early as 6 months after commencement of therapy. Bisphosphonates such as risedronate, alendronate, etidronate, pamidronate and zoledronic acid have an excellent safety profile, although gastro-oesophageal irritation or transient flu-like symptoms may occur in patients receiving oral or intravenous bisphosphonates, respectively. Other side effects, such as renal impairment, uveitis and osteonecrosis of the jaw, have been described but are extremely rare.

  • Christian M Girgis1
  • Markus J Seibel2

  • University of Sydney, Sydney, NSW.

Correspondence: cgirgis@usyd.edu.au

Acknowledgements: 

We acknowledge the assistance of Dr Monika Fazekas in data collection for our recent retrospective review.

Competing interests:

Markus Seibel is a member of advisory boards for Merck Sharp and Dohme, Novartis, Amgen and Sanofi-Aventis. He has also received funding from these companies for institutional research.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.